MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTSFT0515
Medical Device Problem Code Difficult or Delayed Separation (4044)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/08/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2021-02729.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the internal carotid artery (ica) using a penumbra smart coil (smart coil), a penumbra smart coil detachment handle (handle), and a non-penumbra microcatheter.During the procedure, the physician advanced a smart coil into the target vessel and attempted to detach it using a handle; however, the smart coil failed to detach.Therefore, the physician made several attempts and broke the pusher assembly to manually detach the smart coil.The procedure was completed using other coils.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Evaluation of the returned smart coil could not confirm the reported complaint due to the returned damage.Evaluation revealed that the pet lock was not present, the proximal end of the pusher assembly was fractured, and the embolization coil was detached from the pusher assembly.This damage was likely due to the manual coil detachment attempted during the procedure.The detached embolization coil was not returned for evaluation.Further evaluation of the device revealed kinks throughout the pusher assembly.This damage was likely incidental to the complaint and may have occurred during packing for the device return.Evaluation of the returned handle could not confirm the reported complaint.Evaluation revealed that the device was functional and undamaged.During functional testing, the handle was tested with a handle test fixture and functioned without issue.The handle was able to detach a demonstration smart coil without issue.Penumbra coils and handles are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 1.3005168196-2021-02729.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key12919690
Report Number3005168196-2021-02728
Device Sequence Number12007823
Product Code HCG
UDI-Device Identifier00814548014944
UDI-Public00814548014944
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/06/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/19/2026
Device Model Number400SMTSFT0515
Device Catalogue Number400SMTSFT0515
Device Lot NumberF105541
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/12/2021
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/08/2021
Supplement Date Received by Manufacturer12/03/2021
Initial Report FDA Received Date12/02/2021
Supplement Report FDA Received Date12/06/2021
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/20/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age67 YR
Patient SexMale
Date Report Sent to FDA01/01/2005